After having a hyaluronic acid dermal filler injection, a blueish color is seen through the skin. This phenomenon is most commonly encountered in the under-eye area but it can occur elsewhere.
What causes the blue color?
Many physicians attribute this finding to the Tyndall effect which describes the scattering of light as it passes through particles, just as you can see a sun beam in a dusty room. When small particles are suspended in a clear medium, such as hyaluronic acid in a dermal filler, the longer wavelengths of light are transmitted while shorter wavelengths tend to scatter. Blue light tends to scatter more than other wavelengths and this blue color is seen by an observer.
The blue hue is more evident when filler is injected at a shallow depth under the skin. This can occur under the eyes where the eyelid skin is very thin.
Not to be confused with
Bruising after filler injections, hyperpigmentation, prominent blood vessels, under-eye shadowing.
What you see in the mirror
The area treated with a hyaluronic acid-based dermal filler has a blue discoloration not seen previously.